Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 24, NWS Springfield, MO

May 6, 2007Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 6, 2007, 1:39 PM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2007, 1:39 PM CDT (18:39 UTC)
Expired
May 6, 2007, 7:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 061841
FFWSGF
MOC015-070045-
/X.NEW.KSGF.FF.W.0024.070506T1839Z-070507T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 745 PM CDT.

* AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS UP TO FOUR INCHES WILL BE POSSIBLE 
  IN SOME LOCATIONS ACROSS WESTERN AND NORTHERN BENTON COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  WARSAW...COLE CAMP AND LINCOLN.

A COOP OBSERVER THREE MILES NORTHWEST OF COLE CAMP REPORTED RAINFALL 
RATES OF AROUND TWO INCHES PER HOUR.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3808 9350 3851 9350 3850 9326 3853 9326
      3853 9311 3852 9308 3839 9308 3838 9310
      3808 9308

$$

CRAMER
2 follow-up statements
000 
WGUS73 KSGF 061920
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CDT SUN MAY 6 2007

MOC015-070045-
/X.CON.KSGF.FF.W.0024.000000T0000Z-070507T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-
217 PM CDT SUN MAY 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
BENTON COUNTY...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AN 
AREA ACROSS WESTERN BENTON COUNTY FROM WARSAW TO COLE CAMP HAVE 
RECEIVED BETWEEN ONE AND THREE INCHES OF RAINFALL SINCE 1 PM. 
ADDITIONAL THUNDERSTORMS PRODUCING RAINFALL RATES OF ONE TO TWO 
INCHES PER HOUR WILL LIKELY OCCUR ACROSS BENTON COUNTY THROUGH THE 
MID AFTERNOON HOURS. TOTAL RAINFALL AMOUNTS COULD EXCESS THREE 
INCHES IN PORTIONS OF BENTON COUNTY BEFORE THE RAINFALL ENDS.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
WARSAW...COLE CAMP AND LINCOLN.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3808 9350 3851 9350 3850 9326 3853 9326
      3853 9311 3852 9308 3839 9308 3838 9310
      3808 9308

$$

JLT
000 
WGUS73 KSGF 070042
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 PM CDT SUN MAY 6 2007

MOC015-070053-
/X.EXP.KSGF.FF.W.0024.000000T0000Z-070507T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-
743 PM CDT SUN MAY 6 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR BENTON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3808 9350 3851 9350 3850 9326 3853 9326
      3853 9311 3852 9308 3839 9308 3838 9310
      3808 9308

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 12:45 PM CDT, 54 minutes earlier.

Area forecast discussion, May 6, 12:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SUN MAY 6 2007

.DISCUSSION...

THE BROKEN RECORD CONTINUES AS A LONG WAVE TROUGH REMAINS OVER THE
WESTERN UNITED STATES WITH A STRONG RIDGE PLANTED OVER THE CENTRAL
UNITED STATES. FORECAST PROBLEM OF THE DAY CONTINUES TO BE ON IF AND
WHEN THIS TROUGH WILL PROGRESS TOWARDS THE OZARKS...WHICH WILL HAVE
SIGNIFICANT IMPACTS ON THE POTENTIAL FOR CONVECTION.

LATEST LONG WAVE CHARTS AND FORECASTS CONTINUE TO KEEP A POSITIVE
ANOMALY OVER THE MIDDLE MISSISSIPPI VALLEY...WITH NEGATIVE ANOMALIES
ALONG OR OFF THE WEST COAST. GIVEN THIS SCENARIO...SEE NO REASON FOR
LOWER HEIGHTS TO EJECT THROUGH THE PLAINS AS STRONG AND QUICKLY AS
SOME MODELS ADVERTISE. THE MORE FAVORED TRACK FOR ANY SYNOPTIC SCALE
UPPER LEVEL WAVES WOULD BE NORTHEAST TOWARDS THE DAKOTAS. MODELS ARE
REALLY STRUGGLING WITH THIS PATTERN FROM THE HEMISPHERIC SCALE ON
DOWN TO THE MESOSCALE IN SOME CASES. CONVECTIVE FEEDBACK IN THE GFS
AND WRF MAKE THEM ALMOST UNUSABLE BELOW THE SYNOPTIC SCALE. THE
BEST PERFORMER TO THIS POINT SEEMS TO BE THE RAW WRF...AT LEAST FROM
A QPF STANDPOINT.

TODAY AND TONIGHT...A COUPLE OF FEATURES TO KEEP AN EYE ON. THE
FIRST ONE WILL BE A LOW LEVEL JET STREAKING NORTHWARD OVER EASTERN
KANSAS. NOT OUT OF THE QUESTION TO GET AN ELEVATED MORNING STORM
OVER THE FAR WESTERN ZONES. SECOND FEATURE TO WATCH WILL BE A
SURFACE BOUNDARY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. WEAK
CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH TO GET SOMETHING GOING
BY THIS AFTERNOON. THE CAP SHOULD BE FAIRLY WEAK AS MOST AREAS
APPROACH CONVECTIVE TEMPERATURES. SECONDARY CAP THAT WAS PRESENT ON
THE 00Z KSGF RAOB SHOULD NOT BE MUCH OF A FACTOR BY THIS AFTERNOON.
NOT ALL THAT EXCITED ABOUT A SEVERE THREAT. A MODERATELY UNSTABLE
ATMOSPHERE IS EXPECTED OVER MOST OF THE OZARKS. BULK WIND SHEAR WILL
BE ON THE LOW SIDE...ESPECIALLY OUT EAST. WOULD THEREFORE EXPECT ANY
STORMS OUT THERE TO BE OF THE PULSE VARIETY. SHEAR WILL BE A BIT
BETTER OVER SOUTHEAST KANSAS AND WESTERN MISSOURI...WITH 0-6KM BULK
VALUES OF 30-35 KNOTS. THIS WOULD SUPPORT SOME STORM ORGANIZATION
AND A MARGINAL SEVERE HAIL AND WIND THREAT. WITH MORE CLOUD COVER
EXPECTED TODAY ALONG WITH 925/850MB TEMPERATURES A TOUCH
COOLER...HAVE TRIMMED EXPECTED HIGHS BACK A DEGREE OR TWO FROM
SATURDAY. LOOKS LIKE ANOTHER BREEZY DAY AS PRESSURE GRADIENTS
CONTINUE TO SUPPORT A BRISK SOUTHEAST WIND. ANY STORMS THAT DO
DEVELOP THIS AFTERNOON WILL QUICKLY DIMINISH THIS EVENING WITH
DIURNAL COOLING. MAY SEE A STORM OR TWO OVER THE FAR WESTERN ZONES
LATE TONIGHT AS THE LOW LEVEL JET GETS GOING ONCE AGAIN.

MONDAY THROUGH SATURDAY...SEE LITTLE CHANGE IN THE PATTERN THROUGH
TUESDAY AS THE CENTRAL UNITED STATES RIDGE HOLDS STRONG. BESIDES THE
LOW LEVEL JET...SEE NO REAL LARGER SCALE FEATURES TO HELP TRIGGER
CONVECTION. THIS IS NOT TO SAY THAT SOME KIND OF SMALLER SCALE
FEATURE WILL NOT KICK UP A STORM. WILL THEREFORE KEEP CHANCE POPS
GOING OVER THE WESTERN ZONES TAPERING BACK TO SLIGHT CHANCE OVER THE
EAST. BY MID TO LATE WEEK...MAY FINALLY SEE A MAIN CHUNK OF THE
ENERGY OVER THE WESTERN UNITED STATES PULL OFF TO THE NORTHEAST.
HAVE THEREFORE MAINTAINED CHANCE POPS THROUGH AT LEAST MIDWEEK. WITH
A SLOWER SOLUTION PREFERRED...MAY NEED TO EXTEND CHANCE POPS BACK
TOWARDS THE END OF THE WEEK. AGAIN KEPT TEMPERATURES ON THE WARM
SIDE WITH THE RIDGE HOLDING STRONG...ALTHOUGH CLOUDS AND
PRECIPITATION WILL HAVE THEIR EFFECTS.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z SGF TAFS...CUMULUS FIELD AOA 3500 WILL CONTINUE THROUGH
00Z WITH A BROKEN DECK OF 3500/4500 POSSIBLE DURING THE AFTERNOON
HOURS. OUTFLOW BOUNDARY ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON
WILL LIKELY HOLD STEADY OR RETROGRADES NORTHWARD...OR EVEN WASHOUT.
THEREFORE...ONLY THUNDERSTORM ACTIVITY WILL LIKELY DEPEND UPON THE
AMOUNT OF INSTABILITY FROM ANY TYPE OF OUTFLOW BOUNDARY NEAR
KSGF/KJLN. BEST CHANCE OF THUNDERSTORM ACTIVITY WITH MVFR/IFR
CEILINGS/VISIBILITIES WILL OCCUR AROUND KJLN. WILL UPDATE TAFS IF
ANY DEVIATION OF CURRENT TRENDS INDICATE. JLT

FOR THE 18Z PLEASANT HILL TAFS...MORNING MCS AND OUTFLOW BOUNDARIES
INDICATED A PERSISTENT EAST/NORTHEAST WIND DURING THE EARLY
AFTERNOON PERIOD. MVFR CEILINGS WILL OCCUR WITH ANY HEAVIER
CONVECTIVE CELLS. HAVE ONLY ALLOWED FOR A TEMPORARY PERIOD THROUGH
20Z AND WILL UPDATE IF CURRENT TRENDS INDICATE. HOWEVER...MORNING
MCS WILL LIKELY DAMPER ANY EXTREME INSTABILITY TRENDS...SO
THUNDERSTORM ACTIVITY SHOULD BE MODERATE TO STRONG. DONT EXPECT
SEVERE ACTIVITY THROUGH THE NEXT 3/6 HOURS. AFTER 00Z...THUNDERSTORM
POTENTIAL WILL LIKELY INCREASE AS THE LOW LEVEL JET INCREASES AND
THUNDERSTORM ACTIVITY FROM OKLAHOMA AND SOUTHEAST KANSAS MOVES
NORTHWARD. JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 6, 1:01 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 6 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS SOME OF WHICH MAY BE SEVERE WITH HAIL TO
  THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. ISOLATED
  TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS THROUGH EARLY THIS EVENING...
  AND WILL CONTINUE TO BE POSSIBLE TONIGHT WEST OF AN OSCEOLA TO
  CASSVILLE LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY
  WEST OF A WARSAW TO AVA LINE THIS AFTERNOON AND EARLY THIS
  EVENING.

  DISCUSSION:

 THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS EASTERN KANSAS BY
 NOON AND MOVE INTO WESTERN MISSOURI THROUGH THE AFTERNOON. WIND
 SHEAR MAY BE SUFFICIENT FOR A SEVERE STORMS FROM NOON INTO EARLY
 THIS EVENING WEST OF A WARSAW TO AVA LINE. ISOLATED
 TORNADOES...HAIL TO THE SIZE OF WALNUTS AND WIND GUSTS TO 60 MPH
 ARE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND TORNADO WATCH
 243 IS IN EFFECT THROUGH 6 PM THIS EVENING. HAIL TO THE SIZE OF
 QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS ACROSS
 WESTERN MISSOURI WEST OF A LINE FROM WARSAW TO AVA. THUNDERSTORMS
 ACROSS THE REST OF THE MISSOURI OZARKS MAY PRODUCE HAIL TO THE
 SIZE OF DIMES AND WIND GUSTS TO 50 MPH. MOST OF THE THUNDERSTORM
 ACTIVITY WILL QUICKLY DIMINISH THIS EVENING. A FEW THUNDERSTORMS
 WILL STILL BE POSSIBLE LATE TONIGHT OVER EXTREME SOUTHEAST KANSAS
 AND WESTERN MISSOURI...BUT THESE STORMS ARE NOT EXPECTED TO BE
 SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK.
 STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS
 REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY
 RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS EXTREME
 SOUTHEAST KANSAS AND WEST OF A LINE FROM WARSAW TO AVA BY 3 PM
 THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, May 6, 12:40 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT SUN MAY 6 2007

MOZ055-061845-
BENTON-
1240 PM CDT SUN MAY 6 2007

...SIGNIFICANT WEATHER ALERT FOR BENTON COUNTY UNTIL 145 PM CDT...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WESTERN BENTON
COUNTY...AND MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR LINCOLN BY 100 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:08 PM CDTSevere Thunderstorm WarningSGFMorgan28 min
May 6, 2:13 PM CDTSevere Thunderstorm WarningSGFVernon77 min
May 6, 3:01 PM CDTSevere Thunderstorm WarningSGFBarton43 min
May 6, 3:21 PM CDTFlash Flood WarningSGFVernon6 hr
May 6, 3:26 PM CDTSevere Thunderstorm WarningSGFVernon79 min
May 6, 3:53 PM CDTSevere Thunderstorm WarningSGFSt. Clair71 min
May 6, 4:02 PM CDTSevere Thunderstorm WarningSGFCedar43 min
May 6, 4:59 PM CDTSevere Thunderstorm WarningSGFBarton18 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningSGFVernon89 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.